Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Becoming fatt(er) on Depo


 caustic13 - Fri Jul 08, 2005 6:03 am

I'm at my wit's end and need help. I've always been overweight, ever since I was little, and cannot attribute it to lack of exercise or poor diet. I have never been able to lose any weight.
I began the Depo shot about 4 years ago and to my pleasant surprise I didn't gain any real weight...for the first 3 years...this past year I have gained about 30 pounds. I am 5'2" and weigh 169#. (Sounds piggy but lucky for me I'm muscular and I carry it okay, and no one estimates me over 140.)
I am obsessed with this. I've always been very conscious of my weight but now I'm so upset over it. I can blame the Depo for the last 30 pounds but not for the weight I've carried my whole life. I've stopped the Depo as of this week and have switched to a Nuva-ring, which, well...won't stay put. I hate it.
I've been to a family practice doctor only twice in fifteen years, both times for my weight. Yesterday I gave the doctor one last shot, telling her I KNOW I need to come off Depo as a start, but that I needed help with the lifelong weight problem.
She told me to join Weight Watchers. I told her that diabetes and thyroid conditions run in my family but she seemed to think I was just making excuses. And I can't afford Weight Watchers.
So these are my questions:
a. Should I follow my instincts and see an endocrinologist?
b. What is a low-hormone alternative to the Depo--is there one with little incidence of weight gain? (Higher-hormone pills give me yeast infections)
c. Any other advice on the weight problem? (I really need help, I'm so depressed)
Sorry this is so long, but thank you.
 Rhonda P, CEP - Fri Jul 08, 2005 9:35 am

User avatar The NuvaRing is a Progestin/estrogen ring, if it doesn’t cause a yeast infection ask your doctor about a lower dose 21 or 28 day progestin/estrogen pill pack that may help.

All of these NO ESTROGEN birth control types are available if you liked the way the DEPO worked. For anyone reading - The DepoProvera progesterone (no estrogen) is an injection that will last for 3 months. The minipill is low dose progesterone only pill, it must be taken at the same time every day and doesn’t work on the body the same way as the progestin/estrogen pill. Norplant implants which are 6 capsules inserted under your skin that will release progestin (no estrogen) for up to five years and can be removed at any time to regain fertility. Unfortunately they all can cause some weight gain.

Rather than go right to an endocrinologist, first I would recommend requesting a full set of blood tests be done. Ask you doctor to order tests for your thyroid, liver, blood sugar, the full panel and than see if you need to go to an endocrinologist. The second recommendation I would make is to start keeping a diary of EVERYTHING you stick into your mouth, I mean everything, even the spoon you lick off. Chart every little taste of food you get, be honest so you can see exactly how many calories you are taking in and what type they are (bread, milk, fruit, veg, candy, cake, soda, etc). Don’t try the be fancy at first (breaking them down into categories) just write down what you eat otherwise you’ll get tired of doing it, this is the first step in losing weight – honestly watching what goes in and getting rid of the wasted entries (did you really need to taste that peanut butter cup??) I have to keep tasting them, I'm always forgetting what they taste like! :lol:

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us